Alert archive / West Virginia / Flash Flood Watches in 2014

Flash Flood Watch 8, NWS Charleston, WV

July 26, 20144 states

NWS Charleston, WV issued this flash flood watch at Jul 26, 2014, 2:02 PM EDT for 4 states. It took effect at Jul 27, 2014, 12:00 AM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jul 26, 2014, 2:02 PM EDT (18:02 UTC)
In effect from
Jul 27, 2014, 12:00 AM EDT
Expired
Jul 27, 2014, 4:48 PM EDT
In force
17 hr
Issued by
NWS Charleston, WV
Flood severity
None
All 43 counties

Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Buchanan County, VA, Dickenson County, VA, Barbour County, WV, Boone County, WV, Braxton County, WV, Cabell County, WV, Calhoun County, WV, Clay County, WV, Doddridge County, WV, Gilmer County, WV, Harrison County, WV, Jackson County, WV, Kanawha County, WV, Lewis County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, McDowell County, WV, Mingo County, WV, Pleasants County, WV, Putnam County, WV, Ritchie County, WV, Roane County, WV, Taylor County, WV, Tyler County, WV, Upshur County, WV, Wayne County, WV, Wirt County, WV, Wood County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 41 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2014-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2014-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1479 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

049 
WGUS61 KRLX 261802
FFARLX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
202 PM EDT SAT JUL 26 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-270715-
/O.NEW.KRLX.FF.A.0008.140727T0400Z-140728T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...
BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...
POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT...CLINTWOOD...
GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE...HUNTINGTON...
POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...PARKERSBURG...
VIENNA...ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE...
MIDDLEBOURNE...HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...
HURRICANE...CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...
SPENCER...ELIZABETH...GRANTSVILLE...HARRISVILLE...PENNSBORO...
WEST UNION...WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...
CLAY...SUTTON...GASSAWAY...BURNSVILLE...GLENVILLE...WESTON...
CLARKSBURG...BRIDGEPORT...GRAFTON...WELCH...GARY...WAR...
MULLENS...OCEANA...PINEVILLE...BECKLEY...FAYETTEVILLE...
SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...WEBSTER SPRINGS...
BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...ELKINS
202 PM EDT SAT JUL 26 2014

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH
LATE SUNDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY...
  SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

* FROM MIDNIGHT EDT TONIGHT THROUGH LATE SUNDAY NIGHT

* THE COMBINATION OF AN UPPER LEVEL DISTURBANCE AND ITS ASSOCIATED
  COLD FRONT HAS THE POTENTIAL TO PRODUCE EXCESSIVE RAINFALL TO
  PRODUCE FLASH FLOODING. RAIN ACCUMULATIONS COULD RANGE FROM 2
  TO 4 INCHES WITH THE HEAVIEST STORMS IN A SHORT PERIOD OF TIME.

* THUNDERSTORMS MAY PRODUCE PONDING OF WATER ON ROADS...POOR
  DRAINAGE AND LOW LYING AREAS...AND BRIEFLY MAKE HYDROPLANING
  POSSIBLE WHERE WATER RUNS ACROSS ROADWAYS. 

  CREEKS AND SMALL STREAM COULD BECOME OUT OF THEIR BANKS AND
  FLOOD NEARBY AREAS IN A SHORT PERIOD OF TIME. WHERE STREAMS AND
  CREEKS COME ACROSS ROADWAYS THE ROAD AND GROUND AROUND THE ROAD
  COULD BE ERODED. RAINFALL CAN ALSO MAKE GROUND NEAR SWOLLEN
  STREAM BANKS SOFT MAKING THE SLIDING INTO STREAMS A HIGH RISK.
  MUDSLIDES ARE ALSO POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
4 follow-up statements
648 
WGUS61 KRLX 270159
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
959 PM EDT SAT JUL 26 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-271000-
/O.CON.KRLX.FF.A.0008.140727T0400Z-140728T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...
BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...
POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT...CLINTWOOD...
GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE...HUNTINGTON...
POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...PARKERSBURG...
VIENNA...ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE...
MIDDLEBOURNE...HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...
HURRICANE...CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...
SPENCER...ELIZABETH...GRANTSVILLE...HARRISVILLE...PENNSBORO...
WEST UNION...WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...
CLAY...SUTTON...GASSAWAY...BURNSVILLE...GLENVILLE...WESTON...
CLARKSBURG...BRIDGEPORT...GRAFTON...WELCH...GARY...WAR...
MULLENS...OCEANA...PINEVILLE...BECKLEY...FAYETTEVILLE...
SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...WEBSTER SPRINGS...
BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...ELKINS
959 PM EDT SAT JUL 26 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE SUNDAY
NIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST 
  VIRGINIA AND WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS... 
  IN NORTHEAST KENTUCKY...BOYD...CARTER...GREENUP AND LAWRENCE 
  KY. IN SOUTHEAST OHIO...ATHENS...GALLIA...JACKSON OH... 
  LAWRENCE OH...MORGAN...MEIGS...PERRY...VINTON AND WASHINGTON. 
  IN SOUTHWEST VIRGINIA...BUCHANAN AND DICKENSON. IN WEST 
  VIRGINIA...BARBOUR...BOONE...BRAXTON...CABELL...CALHOUN... 
  CLAY...DODDRIDGE...FAYETTE...GILMER...HARRISON...JACKSON WV... 
  KANAWHA...LEWIS...LINCOLN...LOGAN...MASON...MCDOWELL...MINGO...
   NICHOLAS...PLEASANTS...POCAHONTAS...PUTNAM...RALEIGH... 
  RANDOLPH...RITCHIE...ROANE...TAYLOR...TYLER...UPSHUR...WAYNE...
   WEBSTER...WIRT...WOOD AND WYOMING. 

* THROUGH LATE SUNDAY NIGHT

* THE COMBINATION OF AN UPPER LEVEL DISTURBANCE AND A COLD FRONT
  HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL AND FLASH
  FLOODING. RAIN ACCUMULATIONS OF 2 TO 3 INCHES ARE POSSIBLE WITH
  THE HEAVIEST STORMS IN A SHORT PERIOD OF TIME.

* FLOODING ALONG CREEKS AND SMALL STREAMS IS THE BIGGEST THREAT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
792 
WGUS61 KRLX 270811
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
411 AM EDT SUN JUL 27 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-271615-
/O.CON.KRLX.FF.A.0008.000000T0000Z-140728T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...
BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...
POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT...CLINTWOOD...
GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE...HUNTINGTON...
POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...PARKERSBURG...
VIENNA...ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE...
MIDDLEBOURNE...HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...
HURRICANE...CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...
SPENCER...ELIZABETH...GRANTSVILLE...HARRISVILLE...PENNSBORO...
WEST UNION...WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...
CLAY...SUTTON...GASSAWAY...BURNSVILLE...GLENVILLE...WESTON...
CLARKSBURG...BRIDGEPORT...GRAFTON...WELCH...GARY...WAR...
MULLENS...OCEANA...PINEVILLE...BECKLEY...FAYETTEVILLE...
SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...WEBSTER SPRINGS...
BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...ELKINS
411 AM EDT SUN JUL 27 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST 
  VIRGINIA AND WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS... 
  IN NORTHEAST KENTUCKY...BOYD...CARTER...GREENUP AND LAWRENCE 
  KY. IN SOUTHEAST OHIO...ATHENS...GALLIA...JACKSON OH... 
  LAWRENCE OH...MORGAN...MEIGS...PERRY...VINTON AND WASHINGTON. 
  IN SOUTHWEST VIRGINIA...BUCHANAN AND DICKENSON. IN WEST 
  VIRGINIA...BARBOUR...BOONE...BRAXTON...CABELL...CALHOUN... 
  CLAY...DODDRIDGE...FAYETTE...GILMER...HARRISON...JACKSON WV... 
  KANAWHA...LEWIS...LINCOLN...LOGAN...MASON...MCDOWELL...MINGO...
   NICHOLAS...PLEASANTS...POCAHONTAS...PUTNAM...RALEIGH... 
  RANDOLPH...RITCHIE...ROANE...TAYLOR...TYLER...UPSHUR...WAYNE...
   WEBSTER...WIRT...WOOD AND WYOMING. 

* THROUGH LATE TONIGHT

* THE COMBINATION OF AN UPPER LEVEL DISTURBANCE AND A COLD FRONT 
  HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL AND FLASH 
  FLOODING. RAIN ACCUMULATIONS OF 2 TO 3 INCHES ARE POSSIBLE 
  WITH THE HEAVIEST STORMS IN A SHORT PERIOD OF TIME. 

* FLOODING ALONG CREEKS AND SMALL STREAMS IS THE BIGGEST THREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
360 
WGUS61 KRLX 271552
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
1152 AM EDT SUN JUL 27 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-280100-
/O.CON.KRLX.FF.A.0008.000000T0000Z-140728T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...
BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...
POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT...CLINTWOOD...
GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE...HUNTINGTON...
POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...PARKERSBURG...
VIENNA...ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE...
MIDDLEBOURNE...HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...
HURRICANE...CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...
SPENCER...ELIZABETH...GRANTSVILLE...HARRISVILLE...PENNSBORO...
WEST UNION...WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...
CLAY...SUTTON...GASSAWAY...BURNSVILLE...GLENVILLE...WESTON...
CLARKSBURG...BRIDGEPORT...GRAFTON...WELCH...GARY...WAR...
MULLENS...OCEANA...PINEVILLE...BECKLEY...FAYETTEVILLE...
SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...WEBSTER SPRINGS...
BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...ELKINS
1152 AM EDT SUN JUL 27 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST 
  VIRGINIA AND WEST VIRGINIA...INCLUDING THE FOLLOWING AREAS... 
  IN NORTHEAST KENTUCKY...BOYD...CARTER...GREENUP AND LAWRENCE 
  KY. IN SOUTHEAST OHIO...ATHENS...GALLIA...JACKSON OH... 
  LAWRENCE OH...MORGAN...MEIGS...PERRY...VINTON AND WASHINGTON. 
  IN SOUTHWEST VIRGINIA...BUCHANAN AND DICKENSON. IN WEST 
  VIRGINIA...BARBOUR...BOONE...BRAXTON...CABELL...CALHOUN... 
  CLAY...DODDRIDGE...FAYETTE...GILMER...HARRISON...JACKSON WV... 
  KANAWHA...LEWIS...LINCOLN...LOGAN...MASON...MCDOWELL...MINGO...
   NICHOLAS...PLEASANTS...POCAHONTAS...PUTNAM...RALEIGH... 
  RANDOLPH...RITCHIE...ROANE...TAYLOR...TYLER...UPSHUR...WAYNE...
   WEBSTER...WIRT...WOOD AND WYOMING. 

* THROUGH LATE TONIGHT

* THE COMBINATION OF AN UPPER LEVEL DISTURBANCE AND A COLD FRONT
  HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAINFALL AND FLASH
  FLOODING. RAIN ACCUMULATIONS OF 1 TO 2 INCHES...WITH LOCALLY
  HIGHER AMOUNTS...ARE POSSIBLE WITH THE HEAVIEST STORMS IN A
  SHORT PERIOD OF TIME.

* FLOODING ALONG CREEKS AND SMALL STREAMS IS THE BIGGEST THREAT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
705 
WGUS61 KRLX 272048
FFARLX

FLOOD WATCH
NATIONAL WEATHER SERVICE CHARLESTON WV
448 PM EDT SUN JUL 27 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-272200-
/O.CAN.KRLX.FF.A.0008.000000T0000Z-140728T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...NEW LEXINGTON...CROOKSVILLE...
SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA...
BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN...
POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT...CLINTWOOD...
GRUNDY...VANSANT...KENOVA...CEREDO...WAYNE...HUNTINGTON...
POINT PLEASANT...NEW HAVEN...RAVENSWOOD...RIPLEY...PARKERSBURG...
VIENNA...ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE...
MIDDLEBOURNE...HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...
HURRICANE...CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...
SPENCER...ELIZABETH...GRANTSVILLE...HARRISVILLE...PENNSBORO...
WEST UNION...WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON...
CLAY...SUTTON...GASSAWAY...BURNSVILLE...GLENVILLE...WESTON...
CLARKSBURG...BRIDGEPORT...GRAFTON...WELCH...GARY...WAR...
MULLENS...OCEANA...PINEVILLE...BECKLEY...FAYETTEVILLE...
SUMMERSVILLE...RICHWOOD...CRAIGSVILLE...WEBSTER SPRINGS...
BUCKHANNON...PHILIPPI...BELINGTON...MARLINTON...ELKINS
448 PM EDT SUN JUL 27 2014

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHEAST KENTUCKY...
SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA HAS BEEN
CANCELLED. WHILE SOME STORMS ARE STILL EXPECTED THIS EVENING...THE
THREAT FOR FLASH FLOODING HAS DECREASED.  

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood watch went out at Jul 26, 10:33 AM EDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 26, 10:33 AM EDT, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1033 AM EDT SAT JUL 26 2014

.SYNOPSIS...
UPPER LEVEL LOW WITH DISTURBANCES IN THE FLOW THROUGH TONIGHT.
COLD FRONT WITH STRONG STORMS SUNDAY. LINGERING CONVECTION IN THE
UPPER LEVEL LOW THROUGH MONDAY. COOLER AIRMASS SETTLES IN PLACE
THROUGH MID WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
1030 AM UPDATE...
WATCHING ONE FAIRLY SMALL BUT STOUT AREA OF SHOWERS AND THUNDERSTORMS
OVER SOUTHEAST INDIANA AND EXTREME SOUTHWEST OHIO AT THIS TIME. IF
IT HOLDS TOGETHER IT WOULD MAKE IT INTO OUR KENTUCKY COUNTIES BY
AROUND 16Z-17Z. HI-RES CONVECTIVE MODELS ARE INSISTENT UPON THIS
ACTIVITY DISSIPATING BY THE TIME IT REACHES THAT AREA...YET CLOUD
HEIGHTS/TEMPS MAINTAINING THEMSELVES AT THIS POINT. ADDED
SLIGHT/LOW CHANCE POPS...AS WELL AS ACCOMPANYING SKY COVER...FOR THE
KENTUCKY COUNTIES AND EXTREME SOUTH-CENTRAL OHIO COUNTIES FOR A FEW
HOURS EARLY THIS AFTERNOON TO ACCOUNT FOR THAT POTENTIAL.
OTHERWISE...FORECAST FOR REMAINDER OF AREA IS ON TRACK.

6 AM UPDATE...NO SIGNIFICANT CHANGE.

PREVIOUS DISCUSSION...
MODELS ARE IN GOOD AGREEMENT ON A VIGOROUS SHORT WAVE APPROACHING
FROM THE WEST TONIGHT...WITH A WELL DEFINED WARM FRONT FOR THIS TIME
OF YEAR LIFTING NORTH AND EAST TOWARD OUR AREA. GIVEN THE STRENGTH
OF THE DYNAMICS AND A MODERATE 850 MB SOUTHWESTERLY JET FEEDING WARM
AND QUITE MOIST AIR NORTHWARD...THE MODELS TARGET THE BEST
COMBINATION OF THESE PARAMETERS RIGHT ACROSS OUR AREA...MAINLY
LATER TONIGHT IN THE FORM OF AN MCS. WITH HPC AND SPC ALSO TARGETING
OUR AREA WITH A RISK FOR BOTH SEVERE STORMS AND EXCESSIVE
RAINFALL...HAVE TO GO WITH THIS SCENARIO. THIS BRINGS CAT POPS FROM
THE WEST AND NORTHWEST ACROSS OUR AREA TONIGHT...AGAIN MAINLY AFTER
MIDNIGHT. HOWEVER...OF SOME CONCERN IS THE EFFECTS OF A STILL
NORTHWESTERLY COMPONENT OF THE 1000-5000 MB THICKNESS FIELDS...WHICH
MAY PULL THE ANTICIPATED COMPLEX FORMING WELL UPSTREAM LATER TODAY
MORE SOUTHEASTWARD INTO KENTUCKY. AT THIS POINT THOUGH...FROM ALL
THAT IS MENTIONED ABOVE...CONFIDENCE IS NOT HIGH ENOUGH TO DEVIATE
FROM GUIDANCE. WILL MENTION THESE CONCERNS IN THE HAZARDOUS WEATHER
PRODUCT FOR NOW...UNTIL WE GET MORE CONFIDENCE IN THE EVOLUTION OF
THINGS TODAY BEFORE ANY WATCHES ARE CONSIDERED.

OH YES...ABOUT TODAY. TODAY WILL BE THE TRANSITION TO THE SETUP FOR
TONIGHT. SURFACE HIGH PRESSURE SHIFTING FARTHER OFF TO THE EAST WILL
ALLOW STRONG WARM AND MOIST ADVECTION ON INCREASING SOUTHWESTERLY
FLOW. EARLY MORNING UPPER DISTURBANCE WITH THE WIDESPREAD MID CLOUDS
WILL LIFT OUT BY MID MORNING...BEING REPLACED BY A SCATTERED CU
FIELD THIS AFTERNOON WITH LACK OF UPPER DISTURBANCES. THUS...KEEPING
THINGS DRY BUT MUCH WARMER AND MORE HUMID TODAY UNDER A GOOD DEAL OF
SUNSHINE. GOING ON THE WARMER SIDE OF GUIDANCE WITH HIGHS
APPROACHING 90 DEGREES.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
BEST PLACE TO START WITH THIS FORECAST IS THE MODERATE RISK FROM SPC
IN THE MIDDLE OHIO VALLEY AND CENTRAL APPALACHIANS FOR SUNDAY INTO
SUNDAY NIGHT. ALSO HAVE THE POTENTIAL FOR EXCESSIVE RAINFALL.

UPPER LEVEL LOW WILL DIVE INTO TH GREAT LAKES FROM THE NORTHERN
PLAINS LATE THIS WEEKEND WITH YET ANOTHER DYNAMIC SYSTEM. WILL
LIKELY BE DEALING WITH A LATE NIGHT MCS  TOWARDS THE BEGINNING OF
THE SHORT TERM FORECAST BRINGING A WIND THREAT. THIS COULD WORK TO
DESTABILIZE THE ATMOSPHERE LATER IN THE DAY WITH COOLING TO THE MID
LEVELS AS THE SURFACE RECOVERS UNDER SOLAR INSOLATION...THUS
INCREASING THE LOW AND MID LEVEL LAPSE RATES INTO THE LATE AFTERNOON
AND EVENING SUNDAY. STORMS WILL FORM ALONG THE STRONG COLD FRONT AND
PROPAGATE RAPIDLY WITH AN OBVIOUS WIND THREAT AS WELL AS LARGE HAIL.
AS THE SPEED SHEAR INCREASES WITH THE APPROACHING OF THE UPPER LEVEL
LOW...SO DOES THE DIRECTIONAL SHEAR OVER THE LOW LEVELS...AND WILL
SEE SOME VEERING WITH HEIGHT.

RAPID DRYING ALOFT ABOVE 700MB OCCURS AFTER 00Z MONDAY...BUT AS THE
UPPER LOW ROTATES INTO LAKE ERIE...ANOTHER AXIS OF MOISTURE WILL
DROP IN FROM THE NORTH. THIS KEEPS THE POPS GOING AFTER A SHORT
REPRIEVE INTO THE MONDAY TIME FRAME.

IN THE END...THIS COLD FRONTAL PASSAGE WILL BRING YET ANOTHER
SIGNIFICANT CHANGE IN AIRMASS...IN A JULY THAT HAS SEEN A STEADY
DOSE OF THESE COLD FRONTS THAT HAVE USHERED IN INFLUENCES FROM
CANADIAN HIGH PRESSURE. MAX TEMPERATURES WILL BE BACK DOWN AROUND 10
TO 15 DEGREES BELOW NORMAL.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
HIGH PRESSURE BEHIND THE COLD FRONT TAKES CONTROL LATER MONDAY NIGHT
THROUGH THE MIDDLE OF NEXT WEEK WITH NEAR NORMAL TEMPERATURES.

BLENDED HPC WITH PREVIOUS FORECAST NUMBERS AS THEY LOOK
REPRESENTATIVE UNDER HIGH PRESSURE AND SLIGHTLY COOLER NORTHERLY
FLOW.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
12Z SATURDAY THRU 12Z SUNDAY...
OCCASIONAL MVFR RIVER AND VALLEY FOG TIL 13Z...EXCEPT LOCALLY IFR
AT EKN. OTHERWISE...SCT-BKN CLOUDS AOA 8000 FEET AGL THRU 15Z
ASSOCIATED WITH WEAK UPPER DISTURBANCE. AFTER 15Z...GENERALLY
SCATTERED DIURNAL CU.

A THUNDERSTORM COMPLEX WILL BEGIN TO AFFECT AREA AFTER 03Z FROM THE
WEST AND NORTHWEST...WHICH MAY REACH OHIO RIVER BY 06Z...AND
OVER MOST OF THE AREA BY 12Z SUNDAY. GREAT UNCERTAINTY ABOUT THE
DEVELOPMENT AND TRACK OF ORGANIZED THUNDERSTORMS...LEADS TO A TAF
FORECAST THAT BRINGS GENERAL MVFR CONDITIONS WITH SHOWERS AND
SCATTERED STORMS FROM WEST TO EAST TONIGHT...ESPECIALLY AFTER
MIDNIGHT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z SUNDAY...

FORECAST CONFIDENCE: HIGH TODAY...LOW TONIGHT.

ALTERNATE SCENARIOS: TIMING AND COVERAGE OF EARLY MORNING FOG WILL
VARY DEPENDING ON CLOUD COVER. THUNDERSTORM COMPLEX OVER AREA
SATURDAY NIGHT IS UNCERTAIN.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
EDT 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z SUNDAY...
IFR POSSIBLE IN ROUNDS OF CONVECTION SUNDAY AND SUNDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JMV/26
NEAR TERM...JMV/50
SHORT TERM...26
LONG TERM...ARJ
AVIATION...JMV
Hazardous weather outlook, Jul 26, 3:28 AM EDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
328 AM EDT SAT JUL 26 2014

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-013>017-024>026-
270730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-MINGO-
LOGAN-BOONE-
328 AM EDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TODAY AND
TONIGHT WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. SOME OF THE
THUNDERSTORMS COULD CONTAIN VERY HEAVY RAINS WHICH COULD LEAD TO
FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SUNDAY...
WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. SOME OF
THE THUNDERSTORMS COULD AGAIN CONTAIN VERY HEAVY RAINS WHICH
COULD LEAD TO FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ003-004-WVZ011-018>020-027>040-046-047-270730-
DICKENSON-BUCHANAN-TYLER-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
328 AM EDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...CENTRAL
WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SUNDAY...WITH
DAMAGING WINDS AND LARGE HAIL POSSIBLE. SOME OF THE
THUNDERSTORMS MAY CONTAIN VERY HEAVY RAINS WHICH COULD LEAD TO
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:12 PM EDTSpecial Weather StatementRLXJackson48 min
Jul 26, 6:07 PM EDTSpecial Weather StatementRLXVinton53 min

Nearby

Flash Flood Watches in West Virginia, 2014Flash Flood Watches in Ohio, 2014Flash Flood Watches in Kentucky, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.